Cholesterol-reducing drug ezetimibe appears to do more harm than good

Cholesterol is said to cause heart disease (I’m not so sure, myself), and a mainstay of treatment here is a class of drugs known as ‘statins’ that reduce the rate at which cholesterol is manufactured in the liver. Statins have been used in medicine for over 20 years, but more recently has seen the development and licensing of a cholesterol-reducing drug known as ezetimibe, which works in different way to statins. Instead of acting on the liver, it reduces cholesterol absorption from the gut.

There’s no doubt that ezetimibe reduces cholesterol levels effectively, and it is licensed on this basis. However, the impact that a drug (or food or anything) has on cholesterol is irrelevant – it’s its impact on health that matters. While we have been brainwashed into believing that whatever reduces cholesterol is good for health, this simply isn’t true. Actually, there is abundant evidence that reducing cholesterol per se is not broadly beneficial to health. And some evidence suggests that it might even be damaging to health.

As it happens, ezetimibe use has been linked with an increased risk of cancer, and enhanced narrowing of arteries (though not statistically significant) [1], as well as an increased risk of cancer in one study [2].

Ezetimibe is a drug that reduces cholesterol levels in the bloodstream. It does this in a different way to statins (the most commonly-prescribed cholesterol drugs). Statins work by inhibiting the rate at which cholesterol is manufactured in the liver, while ezetimibe impairs the absorption of cholesterol from the gut.

Ezetimibe was originally licensed on the basis of its cholesterol-reducing abilities. Yet, to date, no study has ever been published which demonstrates that it has the power to reduce the risk of actual disease or death. In fact, in one study, coupling ezetimibe with a statin (simvastatin) resulted in increased (though not statistically significant) narrowing of the arteries compared to the statin alone [1].

I was interested to read a recent study in which ezetimibe was again tested for its affects on narrowing in the arteries (atherosclerosis) [3]. In this study, individuals with ‘peripheral vascular disease’ (atherosclerosis in the arteries in the legs) had the extent of their disease measured using MRI. Here’s how the individuals in the study were treated:

1. those not previously on a statin were given simvastatin (40 mg a day) or simvastatin (40 mg a day) plus ezetimibe (10 mg a day).

2. those already taking a statin had ezetimibe (10 mg a day) added to their regime.

MRI was repeated after 1 and 2 years. Here’s what the results showed:

Overall, ezetimibe resulted in lower ‘unhealthy’ LDL-cholesterol levels when used in conjunction with the statin than the statin alone. However, individuals in group 2 saw a progression of their disease (by 8 per cent over two years), compared with no progression in group 1.

In other words, in those taking a statin, the addition of ezetimibe actually worsened their disease.

This study, on the back of previous evidence, strongly suggests that ezetimibe poses hazards for health. Yet, it remains on the market. This is what can happen when our attention is diverted away from the truly important thing (health), towards cholesterol or some other supposed marker of disease.

References:

1. Kastelein JJ, et al. Simvastatin with or without ezetimibe in familial hypercholesterolemia. NEJM 2008;358(14):1431-43

2. Rossebø AB, et al. Intensive Lipid Lowering with Simvastatin and Ezetimibe in Aortic Stenosis. NEJM 2008;359(13):1343-56

3. West AM, et al. The effect of ezetimibe on peripheral arterial atherosclerosis depends upon statin use at baseline. Atherosclerosis. 2011 Apr 16. [Epub ahead of print]

9 Responses to Cholesterol-reducing drug ezetimibe appears to do more harm than good

  1. patricia 10 June 2011 at 3:27 pm #

    after a stroke two years ago I was put on statins, but though I tried more than one sort I had severe side effects, chest pain and bad indigestion/nausea. So now Im on Lipantil, which seems to work OK – is this an older form of cholesterol control?

  2. Chmee 10 June 2011 at 10:39 pm #

    I took Ezetimibe a few years ago on the advice of my GP. After 5 days, ( I kid you not ) I was a cripple and could hardly move. I stopped taking them -and the statin – and have never been tempted since. My legs are now fine. Why do people do this…… ?

    Check this out also, just posted on Fathead funnily enough: http://www.gaia-health.com/articles451/000464-no-benefit-statins.shtml There are lots of other studies like this. Or for easier reading with less effort, just read Dr Briffa or Malcolm Kendrick ( ‘Thank God he didn’t die of a heart attack Doctor !’ )or thincs.org.

    I rest my case. And console myself with the thought that in fifty years people will look back and say ‘ You did what ??? !!! ‘

    Ho Hum.

    • Tammy 17 February 2014 at 4:36 pm #

      I tried every statin on the market & had the same effect with every one–crippling arthritis symptoms & so extremely fatigued, it took me 2-3 months for the symptoms to subside when I came off of them. I never took statins & zetia together. I began zetia alone & have no side effects & got the cholesterol results that I was looking for. Just my experience. :)

  3. Moyra 12 June 2011 at 3:15 am #

    Thank you for this article. High time to see the comment in print. If I hadn’t discovered thincs.org (mentioned above) and Uffe Ravnscov in particular, my husband would have been dead by now on his force-fed diet of poisons which included ezetimibe and lipitor. When refusing to continue with Lipitor, which was rapidly destroying his mind, we had a home phone call by our GP denying the statin damage & protesting, “You surely aren’t stopping the Ezetimibe as well, are you!”
    Our experience is that while financial incentives for drug-prescribing are present, there can be no safe healthcare from the medical profession. Alongside many patients, ‘First Do No Harm’ is long dead and buried.
    I notice there is never any attempt to put right the harm that is frequently caused…

  4. helen 12 June 2011 at 5:29 am #

    Cholesterol does not cause heart disease – in all I have read about this though high cholesterol does point toward some sort of problem but it isn’t the cause of the problem. So way to go modern medicine once again treating the symptom not the underlying cause. Of course statins are not going to work to stop you dying of heart or anyother disease – the fact that they increase the likelihood of other causes of death, like cancer is totally over looked too.
    The most ineffective treatments today are for this so called problem of high cholesterol. Again what is high for one person may be totally okay for someone else, older people especially women have naturally occuring high cholesterol. This is the trouble with using standard ranges to say what is normal and when they lower them continually it just makes everyone sick……..oh does that mean more patients to put on drugs????

  5. Trish Cherry 12 June 2011 at 3:13 pm #

    I was on this drug for eighteen months, alonside a fibrate drug. I started feeling absolutely drained of all energy last Autumn, and wondered why. It didn,t dawn on me until mid April that it could be the Cholesterol Lowering drugs. When I looked on the internet for side effects I was horrified.

    I had not got on with statins, so the lipid specialist put me on these fibrates because I have familial hypercholesterolmia. I read a book by Malcom Kendrick and am now not on anything. I am feeling great! The previous comment on here is so true.

  6. ralph gratton 15 August 2011 at 6:24 pm #

    I have been on simvastatin for 10yrs I do not seem to have side effects but am not sure. I am 69 and fit maybe this is why I feel o k.

Trackbacks/Pingbacks

  1. Enjoy your weekend! « - 12 June 2011

    [...] Cholesterol reducing drug appears to do more harm then good [...]

  2. How to design a trial to ensure you don’t get the result you don’t want | Dr Briffa's Blog - A Good Look at Good Health - 29 June 2011

    [...] this month I wrote a post that focused on a trial involving the cholesterol-reducing drug ezetimibe. Ezetimibe works in a [...]

Leave a Reply